Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Lake Charles, LA

February 26, 2019Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Feb 26, 2019, 6:49 PM CST for Jasper County, Tyler County, Texas. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 26, 2019, 6:49 PM CST (00:49 UTC)
Expired
Feb 26, 2019, 7:45 PM CST
In force
56 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Jasper County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 112 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 26, 6:52 PM CSTHAIL 16 S Town Bluff, TXMARBLE TO QUARTER SIZED HAIL REPORTED OUTSIDE OF SPURGER. TIME ESTIMATED BY RADAR.
Feb 26, 6:52 PM CSTHAIL 1.756 S Town Bluff, TXMARBLE TO QUARTER SIZED HAIL REPORTED OUTSIDE OF SPURGER. ADDITIONAL PUBLIC REPORT OF SOME GOLF BALL SIZED HAIL AT COUNTRY STORE IN SPURGER. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2019-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2019-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WUUS54 KLCH 270049
SVRLCH
TXC241-457-270145-
/O.NEW.KLCH.SV.W.0002.190227T0049Z-190227T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
649 PM CST TUE FEB 26 2019

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Southeastern Tyler County in southeastern Texas...
  Northeastern Jasper County in southeastern Texas...

* Until 745 PM CST.

* At 649 PM CST, a severe thunderstorm was located near Spurger, or 7
  miles southwest of Town Bluff, moving northeast at 5 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Jasper, Town Bluff, Spurger, Magnolia Springs and Roganville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3096 9411 3079 9387 3077 9387 3062 9420
      3070 9436
TIME...MOT...LOC 0049Z 242DEG 6KT 3070 9425 

HAIL...1.25IN
WIND...<50MPH
 
$$

K. Kuyper

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 6:25 PM CST, 24 minutes earlier.

Area forecast discussion, Feb 26, 6:25 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
625 PM CST Tue Feb 26 2019

.AVIATION...
Strong storms moving through southeast texas this evening.
Copious amounts of lightning near the stronger storms. Ceilings
will vary from 007 to 030. Showers noted along the se Tx cst and
into sw La parishes this eve. All this actvty is moving to the
east. Taf lctns varying from IFR/MVFR this eve but is xpcd to
drop twrds sr.

&&

.PREV DISCUSSION... /issued 401 PM CST Tue Feb 26 2019/

DISCUSSION...
Guidance, and, therefore, the official forecast, has performed
relatively poorly in identifying and expressing the relatively
weak upper level features responsible for the precipitation (or
lack thereof) over the last 36 hours. Much of the precipitation
that was expected to develop earlier today has been delayed as a
result of a slower than expected forward motion of an upper trof
working it's way across central Texas. The stronger convective
activity associated with this trof is presently west of Houston
and is expected to approach and move through southeast Texas and
southwest Louisiana this evening into tonight. Therefore, will
continue to carry likely PoPs through the night.

Additionally, with weak high pressure at the surface sliding off
to the east, winds will turn from easterly this evening to
southeasterly by early tomorrow morning. The HRRR is very quick to
develop marine fog as the winds begin to shift while the remaining
short range guidance is a bit slower to do so. Still, with
guidance in agreement on its eventual development, felt it prudent
to insert patchy marine fog across the outer coastal waters
beginning after midnight and approaching the coast during the
early morning hours Wednesday. While it won't be at all unusual
for some of this marine fog to push inland along the coast, the
light winds and very moist low level environment will potentially
allow for some patchy fog development. This potential could be
hindered by the scattered to numerous showers and thunderstorms
expected to be moving across the region so forecast confidence in
the inland fog is lower than the marine fog offshore.

The upper level low will carry a good bit of the upper level
moisture away with it as it departs on Wednesday which could leave
a bit of a lull in the heavier rain. Still, enough low level
moisture will remain in place from the surface to 8kft to allow
for scattered, likely low topped, showers through much of the
day.

Upper level moisture returns late Wednesday evening along with
another weak trof which will keep rain chances elevated Thursday.
This trof will once again steal away the upper level moisture as
it shifts east leaving another low topped isolated to scattered
shower day on Friday.

A big question mark remains with regards to the evolution of a
cold front expected to push through the area sometime this
weekend. The guidance remains spread on the frontal passage over
a roughly 18 hour time frame from late Sunday night through mid
Monday although this is actually a bit more clustered than the
guidance was at this time yesterday. Widespread showers and
thunderstorms are expected to precede the front with drier,
significantly colder air expected to filter in behind it, but
forecast confidence on timing is very low.

The colder air moving in behind the front is expected to stick
around for a few days as a large area of high pressure is expected
to build across the central U.S. This is good news for Mardi Gras
day festivities that were initially looking cold and wet. Now it
appears that the cold will be the bigger concern as mostly clear
skies should prevail.

Jones

MARINE...
Modest east winds along with scattered showers and thunderstorms
will continue through the night with increasing chances of sea
fog formation beginning early Wednesday morning. Winds will
gradually become more southeasterly during the day Wednesday with
an onshore flow expected to persist the rest of the week. Showers
and isolated thunderstorms are expected for most of this upcoming
week due to a series of upper level disturbances moving across
the region. Patchy to areas of fog will be possible through
Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  53  72  60  74 /  50  60  40  50
LCH  59  73  64  73 /  70  60  30  60
LFT  58  73  64  74 /  70  70  40  60
BPT  60  73  64  74 /  80  40  30  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...19
Hazardous weather outlook, Feb 26, 4:01 PM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
401 PM CST Tue Feb 26 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
272215-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
401 PM CST Tue Feb 26 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight
Scattered to numerous showers and isolated thunderstorms are
expected this afternoon and tonight. There is a marginal risk of
strong or severe thunderstorms, with hail the primary hazard.

Conditions will become increasingly favorable for marine fog
formation by late tonight with the potential for widespread
and/or dense marine fog spreading inland.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered showers and isolated thunderstorms are expected each
day Wednesday through Saturday. At this time, the probability of
severe thunderstorms is very low.

The risk of fog will continue each subsequent night until a cold
front pushes through the region over the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

GMZ430-432-435-450-452-455-470-472-475-272215-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
401 PM CST Tue Feb 26 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight
Scattered to numerous showers and isolated thunderstorms are
expected this afternoon and tonight. There is a marginal risk of
strong or severe thunderstorms, with hail the primary hazard.

Conditions will become increasingly favorable for marine fog
formation by late tonight with the potential for widespread
and/or dense marine fog.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered showers and isolated thunderstorms are expected each
day Wednesday through Saturday. At this time, the probability of
severe thunderstorms is very low.

Marine fog expected to develop early Wednesday will will persist
in varying densities until a cold front pushes through the region
over the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

In the hours before

Special weather statement, Feb 26, 5:15 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
515 PM CST TUE FEB 26 2019

TXZ180-201-259>262-270015-
Hardin-Southern Newton-Northern Newton-Northern Jasper-Southern
Jasper-Tyler-
515 PM CST TUE FEB 26 2019

...A STRONG THUNDERSTORM WILL AFFECT TYLER...NORTHWESTERN NEWTON...
NORTHERN HARDIN AND JASPER COUNTIES...

At 514 PM CST, a strong thunderstorm was located 9 miles southeast of
Alabama-Coushatta Reservation, or 11 miles west of Warren, moving
east at 25 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Jasper, Silsbee, Woodville, Kirbyville, Kountze, Colmesneil, Warren,
Town Bluff, Thicket, Call, Ebenezer, Fred, Wildwood, Buna, Votaw,
Trout Creek, Spurger, Harrisburg, Village Mills and Caney Head.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3049 9454 3083 9462 3091 9452 3109 9419
      3116 9377 3053 9378 3037 9401 3031 9467
      3049 9473
TIME...MOT...LOC 2314Z 256DEG 21KT 3061 9459

K. Kuyper
Special weather statement, Feb 26, 6:17 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
617 PM CST TUE FEB 26 2019

TXZ180-259-270115-
Northern Jasper-Tyler-
617 PM CST TUE FEB 26 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL TYLER AND
NORTHEASTERN JASPER COUNTIES...

At 615 PM CST, radar indicated strong thunderstorms were located
along a line extending from near Woodville to near Fred. Movement was
northeast at 20 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Jasper, Woodville, Warren, Town Bluff, Browndell, Spurger, Magnolia
Springs, Mt. Union, Ivanhoe and Hillister.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3114 9400 3115 9398 3067 9392 3056 9438
      3075 9450
TIME...MOT...LOC 0015Z 222DEG 18KT 3073 9440 3062 9421

K. Kuyper
Special weather statement, Feb 26, 6:34 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
634 PM CST TUE FEB 26 2019

LAZ030-041-TXZ260-262-270130-
Calcasieu-Beauregard-Southern Newton-Northern Newton-
634 PM CST TUE FEB 26 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BEAUREGARD...
NORTHWESTERN CALCASIEU PARISHES IN SOUTHWESTERN LOUISIANA AND
SOUTHWESTERN NEWTON COUNTIES...

At 633 PM CST, a strong thunderstorm was located near Old Salem, or
near Call, moving east at 15 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Singer, Fields, De Quincy, Ragley, Dequincy, Longville, Trout Creek,
Bivens, Old Salem, Wrights Settlement, Devils Pocket, Tulla,
Bancroft, Oretta and Bleakwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3070 9387 3077 9323 3042 9319 3037 9388
TIME...MOT...LOC 0033Z 260DEG 12KT 3053 9385

K. Kuyper

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 6:17 PM CSTSpecial Weather StatementLCHJasper, Tyler58 min
Feb 26, 7:20 PM CSTSpecial Weather StatementLCHJasper55 min
Feb 26, 7:48 PM CSTRiver Flood WarningLCHHardin, Jasper, Jefferson, Orange21 days
Feb 26, 7:53 PM CSTSpecial Weather StatementLCHNewton67 min
Feb 26, 8:30 PM CSTSpecial Weather StatementLCHJefferson30 min
Feb 26, 10:58 PM CSTSpecial Weather StatementLCHJefferson62 min
Feb 26, 11:39 PM CSTSevere Thunderstorm WarningLCHJefferson66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.